What are the signs of an allergic reaction to Vicodin™?

Hydrocodone, marketed as Vicodin™, is an analgesic formulation that includes acetaminophen, a medication taken to reduce fever and relieve pain and codiene. Usually taken as a tablet, hydrocodone is indicated for pain that is considered severe, as well as persistent diarrhea and cough. An allergic reaction to Vicodin™ sometimes occurs, which is sometimes rare and results in swelling of the face, lips, and throat, leading to shortness of breath. Other manifestations include an itchy rash, drowsiness, and chest tightness. An allergic reaction to Vicodin™ is serious and medical attention should be obtained immediately.

Derived from opiates, hydrocodone is classified as a narcotic pain reliever, medications especially known for their calming and sedative properties. Narcotics are particularly addictive, causing physical symptoms of withdrawal and dependence. Opioids act on receptor sites in the brain to induce euphoric pain relief, although the exact mechanism of action is not fully understood.

Drug allergies occur as a result of an immune system response after taking drugs that the body identifies as harmful, producing troublesome effects such as hives and breathing problems. Anaphylaxis is an extremely deadly allergic event that comes on quickly and affects multiple body systems at once. Having a history of being allergic to a drug derivative that caused a previous reaction or a condition that weakens immunity, such as the human immunodeficiency virus (HIV), increases the risk of experiencing an allergic reaction to Vicodin™.

Not to be confused with the more serious symptoms of an allergic reaction to Vicodin™, side effects and adverse reactions commonly occur with use of the drug, including drowsiness, nausea, vomiting, and constipation. Some people also report mood changes, feeling lightheaded, and urine retention. Often prescribing a laxative along with Vicodin™ to counteract constipation, doctors suggest increasing dietary fiber and water intake, as well as moving slowly to an upright position to prevent dizziness. Certain side effects are considered serious and a doctor should be contacted, for example if seizures occur or breathing becomes weak and shallow.

Stopping medication is the most important step in treating allergic drug reactions. For hives, itching, and breathing problems, a corticosteroid injection may be given or, in cases where the reaction is not life-threatening, an antihistamine such as diphenhydramine may be used. It is important to consult a doctor before taking any medication to counteract a possible allergic reaction to the medication. In preventing future allergic drug reactions, it is essential to notify your doctor of any known drug allergies and to avoid taking any derivative of a drug to which a reaction has occurred in the past.

Go up